Home » News » News Roundup » New Roundup » World News » Dozens hospitalized for apparent synthetic weed overdoses

Dozens hospitalized for apparent synthetic weed overdoses

More than two dozen people were sickened in an apparent mass drug overdose on a New York City street corner, sparking warnings from police and health officials about the dangers of using K2, also known as synthetic marijuana.

Calls started coming in on Tuesday morning that numerous people appeared to be overdosing in the Bedford-Stuyvesant neighborhood of Brooklyn. Witnesses reported seeing victims lying on the sidewalk, shaking and leaning against trees and fire hydrants.

Thirty-three people were taken to area hospitals with non-life-threatening injuries, police said. It was not immediately clear what drugs the victims had ingested, but police said some of the victims had been smoking K2.

Though K2 affects the same area of the brain as marijuana, it contains chemicals made in laboratories and sprayed onto dry leaves. These chemicals are not derived from the marijuana plant, according to the Health Department.

K2 can cause extreme anxiety, confusion, paranoia, hallucinations, rapid heart rate, vomiting, fainting, kidney failure and reduced blood supply to the heart. (AP)

comments